Free

Multiple Dates

AVM Workshop

Event Information

Share this event

Date and Time

Location

Location

Orange County Extension Education Center

6021 South Conway Road

Orlando, FL 32812

View Map

Event description

Description


Avian Vacuolar Myelinopathy (AVM) has been linked to the death for over 170 bald eagles, Haliaeeatus leucocephalus, thousands of American coots, Fulica americana, and other species of wild birds. AVM has been detected in Arkansas, Georgia, North Carolina, South Carolina, Texas, and Florida. The suspected cause of AVM is a newly characterized cyanobacterium, Aetokthonos hydrillicola that grows on submerged aquatic vegetation (SAV) such as the invasive Hydrilla, (Hydrilla verticillata), Brazilian elodea, (Egeria densa) and Eurasian water-milfoil, (Myriophyllum spicatum). This SAV/cyanobacterium contains a novel nuerotoxin consumed by waterfowl and other herbivorous taxa and can transfer up the food chain via consumption of these toxic prey items to species at the upper end of the food chain. AVM-affected birds possess vacuoles, or spaces, in the white matter of their brains and spinal cords. Clinical signs of AVM-affected birds are loss of motor coordination and inability to swim, fly, obtain food, and eventually death. Diseased birds have only been observed and collected during the winter months in a limited number of southeastern reservoirs and lakes (20 sites). The objective of this workshop is to communicate a basic understanding of the research relating to AVM, provide instructions on identifying symptoms in susceptible bird populations and outline potential consequences to endemic wildlife.

Day 1

11:30 – 11:45 am Welcome and in-house announcement

11:45 – 12:00 pm Introduction (Susan Wilde and Samantha Yuan)

12:00 – 12:20 pm Susan Wilde (Title): Overview on AVM and her current research on AVM

12:20 – 12:40 pm Jan Landsberg: Historical data on algal toxin

12:40 – 1:00 pm Mike Netherland: Hydrilla & SAV research/monitoring

1:00 – 1:20 pm Ed Harris: Hydrilla management on lake Toho

1:20 -1:40 pm TBA

BREAK 15 minutes 1:40 – 1:55 pm

1:55 – 2:15 pm Rob Fletcher: Snail kite monitoring

2:15 – 2:35 pm Ken Meyer: VHF radio and satellite telemetry on snail kite research

2:35 – 2:55 pm Michelle: FWRI Bald eagle research

2:55 – 3:15 pm TBA

3:15 – 3:35 pm TBA

BREAK 25 minutes 3:35 – 4:00

4:00 – 5:00 pm Panel Q&A


Day 2: To reserve a spot, you must email Samantha.Yuan@myFWC.com directly.

8 am - 12:30 pm

Share with friends

Location

Orange County Extension Education Center

6021 South Conway Road

Orlando, FL 32812

View Map

Save This Event

Event Saved